Rocky Mountain Journal of Mathematics

On the number of isolated vertices in a growing random graph

Anatolii A. Puhalskii

Full-text: Open access

Abstract

This paper studies the properties of the number of isolated vertices in a random graph where vertices arrive one-by-one at times $1,2,\ldots$\,. They are connected by edges to the previous vertices independently with the same probability. Assuming that the probability of an edge tends to zero, we establish the asymptotics of large, normal, and moderate deviations for the stochastic process of the number of the isolated vertices considered at times inversely proportional to that probability. In addition, we identify the most likely trajectory for that stochastic process to follow conditioned on the event that at a large time the graph is found with a large number of isolated vertices.

Article information

Source
Rocky Mountain J. Math., Volume 43, Number 6 (2013), 1941-1989.

Dates
First available in Project Euclid: 25 February 2014

Permanent link to this document
https://projecteuclid.org/euclid.rmjm/1393336664

Digital Object Identifier
doi:10.1216/RMJ-2013-43-6-1941

Mathematical Reviews number (MathSciNet)
MR3178451

Zentralblatt MATH identifier
1288.60010

Subjects
Primary: 60C05: Combinatorial probability 60G99: None of the above, but in this section
Secondary: 60F10: Large deviations 60F17: Functional limit theorems; invariance principles

Keywords
Random graphs stochastic processes isolated vertices large deviations weak convergence

Citation

Puhalskii, Anatolii A. On the number of isolated vertices in a growing random graph. Rocky Mountain J. Math. 43 (2013), no. 6, 1941--1989. doi:10.1216/RMJ-2013-43-6-1941. https://projecteuclid.org/euclid.rmjm/1393336664


Export citation

References

  • A.D. Barbour, M. Karoński and A. Ruciński, A central limit theorem for decomposable random variables with applications to random graphs, J. Combin. Theor. 47 (1989), 125-145.
  • B. Bollobás, Random graphs, 2nd edition, Cambridge University Press, Cambridge, 2001.
  • L. Cesari, Optimization-Theory and applications, Appl. Math. 17 Springer-Verlag, New York, 1983.
  • B. Dacorogna, Direct methods in the calculus of variations, Appl. Math. Sci. 78, Springer, New York, 2008.
  • M.I. Freidlin and A.D. Wentzell, Random perturbations of dynamical systems, 2nd edition, Springer, New York, 1998.
  • E.N. Gilbert, Random graphs, Ann. Math. Stat. 30 (1959), 1141-1144.
  • J. Jacod and A.N. Shiryaev, Limit theorems for stochastic processes, Grundl. Math. Wiss. 288 (2003), Springer-Verlag, Berlin.
  • S. Janson, Orthogonal decompositions and functional limit theorems for random graph statistics, Mem. Amer. Math. Soc. 111 (1994), vi+78.
  • –––, The minimal spanning tree in a complete graph and a functional limit theorem for trees in a random graph, Random Struct. Algor. 7 (1995), 337-355.
  • S. Janson, T. Łuczak and A. Ruciński, Random graphs, Wiley, New York, 2000.
  • A.H. Joarder and M. Mahmood, An inductive derivation of Stirling numbers of the second kind and their applications in statistics, J. Appl. Math. Dec. Sci. 1 (1997), 151-157.
  • V.F. Kolchin, Random graphs, Cambridge University Press, Cambridge, 1999.
  • W. Kordecki, Normal approximation and isolated vertices in random graphs, in Random graphs, Wiley, Chichester, 1990.
  • R.Sh. Liptser and A.N. Shiryayev, Theory of Martingales, Kluwer, Dordrecht, 1989.
  • N. O'Connell, Some large deviation results for sparse random graphs, Prob. Theor. Rel. Fields 110 (1998), 277-285.
  • B. Pittel, On tree census and the giant component in sparse random graphs, Random Struct. Algor. 1 (1990), 311-341.
  • A. Puhalskii, Large deviations and idempotent probability, Chapman & Hall, CRC, Boca Raton, 2001.
  • Y. Punkla and N. Chaidee, Normal approximation of number of isolated vertices in a random graph, Thai J. Math. 4 (2006), 1-10.
  • J.M. Steele, Le Cam's inequality and Poisson approximations, Amer. Math. Month. 101 (1994), 48-54.
  • R. Vinter, Optimal control, Syst. Contr.: Found. Appl., Birkhäuser, Boston, MA, 2000. \noindentstyle